Posted by: dee | 2008/08/20

fingers the " seize"  up

I have recently started having my fingers seizing together usually index, middle and thumb on the one hand and pinkie and third finger on left hand. It is not painful but quite frightening - my wrist is somewhat sore but not " painful" .
I have an underactive thyroid being controlled by medication for about 6 years, I am on the following additional medication for blood pressure etc:

Prexum 4mg
Amloc 5mg
Bisocor 1/2 5mg tablet
1/2 disprin daily

The Prexum is I think the one which gives me horrific muscle cramps and my GP put me on Ultimag &  Zinc which has helped very much - but I can never miss a day of the Ultimag otherwise the cramps are back with avengance. Inspite of the Ultimag I still have a funny feint little muscle cramp in the arch of my feet sometimes. I exercise my feet, legs on a regular basis.
However what is going on with my fingers. These fingers must be the most exercised fingers in the world for many many years - I have all my life typed, used a computer on a full daily basis since retirement, played piano, practise my fingers for exercise, done an enormous amount of craft work requiring adept fingers and I am now horrified by such seizing of my fingers.
On top of my hand between the start of my fingers and my wrists seem to be a bit sore but there again nothing really painful.
When the fingers seize together like that I am usually holding something like taking something out of oven or fridge or just holding something that I am working on - I then pull my fingers apart gently and flex them until the stiffness has left them and sometimes put my hands in warm water.
What' s going on with my once very healthy limbs - all these things have started from the time of prescription of the above medication prexum etc etc.
I am 71 yrs young - very active - keen gardenener -walk a very fair amount - eat very healthy - not overweight - eat vegies to extreme -
Any ideas for me please

Many thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hi Dee
please ask your doctor to do a blood test called UKE and also test Magnesium levels - your blood electrolytes balance may be upset by the medication.
Overexertion of muscles can also cause severe muscle spasms, and it sounds to me as if your hands work quite hard! Going for physiotherapy or hand massages may then help to prevent spasms.
Both Prexum and Amloc can give muscle cramps as side effects, so if the blood test is normal, and you don't think it is overexertion, maybe your dr should relook the prescription and try something else instead?
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: B. Evans | 2015/11/30

...I forgot to mention that I am a regular plasma donor from my left arm. That mention about electrolytes, could donating affect them? How do I compensate for that?

Reply to B. Evans
Posted by: B. Evans | 2015/11/30

I had a similar episode. My middle and index fingers on my left hand siezed together and was very painful. I applied ice to the side of my hand. That didn't help. It was only after i let warm water run over my hand that the fingers began to relax. I was terrified. This has never happened to me. It felt let a charlie horse in my hand. I've had those in my foot and toes before. i am not currently on a lot of prescription drugs. Just magnesium supplements and benazepril. I have been carrying my 15 lb. grandson in my arms. Hopefully, that's my problem.

Reply to B. Evans
Posted by: dee | 2008/08/22

thank you so much for your response and advice Dr Bets - I will be quided accordingly.

kind regards

Reply to dee

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.